36 year old man presenting with pancreatitis and a history of recent commencement of orlistat case report
Bristol Royal Infirmary, Marlborough Street, Bristol, BS2 8HW, UK
Nutrition Journal 2006, 5:19 doi:10.1186/1475-2891-5-19Published: 28 August 2006
Orlistat is an anti-obesity drug licensed in the United Kingdom for 7 years. We present a case of a patient who developed pancreatitis four days after commencing orlistat.
A 36 year old man presented to hospital with acute severe pancreatitis four days after starting a course of Orlistat, a lipase inhibitor used in the treatment of obesity. A diagnosis of drug related pancreatitis was made by exclusion of other causes of pancreatitis; he was a teetotaller, had a normal serum calcium, had no family history of pancreatitis or hyperlipidaemia, no history of trauma and had no evidence of gallstones on Computerised Tomography scan (CT).
Orlistat was the only drug that had been started recently and has been associated with pancreatitis previously. We found no case reports of similar cases, however 99 cases of orlistat related pancreatitis have been reported to the Food and Drug Administration (FDA), but no causative link has been found in clinical trials by the drug company. It is therefore not on the list of possible complications or side effects of the drug.